Hormone Replacement Therapy for Depression During Perimenopause

Question: I’m a 48 yr. old female with bipolar II disorder and have been taking 300mg/day of Wellbutrin XL and .25mg of Xanax on an as needed basis for anxiety. My depression and anxiety have increased significantly the past few months due to stress from a job change, death of my mom and an “empty nest.” I’ve also been experiencing some peri-menopausal symptoms such as irregular periods and occasional night sweats.

My psychiatrist would like me to try hormone replacement therapy before making any changes in my meds. My ob-gyn would like me to try Cenestin. I’m very nervous about HRT and would rather try adjusting my present med dosages or changing to another anti-depressant. How do you feel about the effectiveness of HRT for treating depression/anxiety for those of us with bipolar disorder?

— Maureen

Answer: Irregular menses and night sweats in a 48 year old woman is very suggestive of perimenopause. Perimenopause is a period of usually 2-4 years where mood symptoms are common, more so than during menopause. Presumably, the depressive symptoms are related to dropping estrogen levels. Decreasing estrogen results in decreasing serotonin levels in the brain. Lowering serotonin levels doesn’t necessarily cause depression, but in a woman with previous depression or certain genetic vulnerabilities, depression does frequently occur. Another possible mechanism for estrogen benefit is that it stimulates cell growth in the rapid access memory brain (hippocampus).

In bipolar disorder mood changes are more often related to changes in hormones, seasons, steroids or effects of medication than to psychosocial stressors. Estrogen is often the most effective treatment in this situation. For some women this is the only treatment I have found to work. Cenestin, Premarin by mouth, or Estradiol by patch or cream is the best way to take it. Low doses are better to start (.3 Cenestin or Premarin or .025 Estradiol patch or cream). Occasionally, treatment results in hypomania. Wellbutrin can also cause hypomania in bipolar II. Most patients with bipolar disorder need to be on a mood stabilizer (see Best mood stabilizers).

Related article

Please follow and like us:

Comments are closed.